Alert archive / Georgia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 93, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 29, 2014, 5:36 PM EDT for Lowndes County, Georgia. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2014, 5:36 PM EDT (21:36 UTC)
- Expired
- May 29, 2014, 6:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 23 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:44 PM EDT | TSTM WND DMG | 5 Ne Valdosta, GA | SEVERAL TREES DOWN ACROSS COUNTY- A FEW ON HOUSES. TIME AND DISTANCE FROM VALDOSTA ESTIMATED BASED ON KVAX RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
441 WUUS52 KTAE 292136 SVRTAE GAC185-292200- /O.NEW.KTAE.SV.W.0093.140529T2136Z-140529T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 536 PM EDT THU MAY 29 2014 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA... THIS INCLUDES THE CITY OF VALDOSTA... * UNTIL 600 PM EDT * AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VALDOSTA...AND MOVING NORTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REMERTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. && LAT...LON 3075 8327 3094 8337 3100 8321 3084 8308 TIME...MOT...LOC 2135Z 153DEG 10KT 3088 8322 $$ 22-BARRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:44 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 29, 2:44 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
244 PM EDT Thu May 29 2014
.Near Term [Through Tonight]...
Models continue to initialize very poorly with the ongoing setup
across our area. As a result, much of the forecast through tonight
is based on the theory that the outflow boundary over the western
part of our forecast area will persist in some form. This should be
a focus for at least scattered showers and thunderstorms, and very
likely some occasional heavier bands. As a result, PoPs were kept
higher than guidance along and south of Interstate 10 and west of
the Apalachicola River. Elsewhere, scattered showers and
thunderstorms should develop mainly in the 18-00Z timeframe and
diminish shortly after sunset.
Given the eastward progression of the outflow boundary, we have
opted to expand the Flash Flood Watch into Bay and Washington
Counties. It was also extended into Friday afternoon due to the
lingering boundary and uncertainties regarding how convective
development will play out. With a moist environment (PWATs around
1.8") and weak flow, heavy rain rates of around 2"/hr are
conceivable and have already been observed. Additionally, parts of
Walton County and adjacent parts of nearby counties have already
received some heavy rainfall totals earlier today. Therefore, the
threat of flash flooding is expected to be somewhat elevated in
these areas through Friday afternoon. The watch was cancelled in
southeast Alabama where rain has been lighter; most of the stronger
convection has focused further south.
.Short Term [Friday Through Saturday Night]...
Rex block centered on the Mississipi River will continue to result
in a very slowly evolving pattern over the next few days as the
upper low over Arkansas remains nearly stationary or slowly moves
southwest. This will keep the forecast area underneath deep and
moist (but not terribly strong) southerly to southeasterly flow.
The guidance has struggled with the convective evolution for today
while yields little confidence in the evolution for tomorrow.
However, with precipitable water values forecast to be higher on
Friday (approaching 1.75 inches) and continued moist southerly
flow, it should be a rather active day. Have gone with likely PoPs
along the I-10 corridor, with good chance elsewhere. Localized
heavy rain will be possible where mesoscale boundary interactions
result in training cells.
The upper low is forecast to begin weakening by Saturday. However,
deep moisture will remain in place across the region, which should
keep the chances for afternoon/evening seabreeze convection
elevated.
.Long Term [Sunday Through Thursday]...
The rex block with slowly break down late in the weekend into
early next week, with the upper low weakening and sliding into the
western Gulf, and the upper ridge moving into the Carolinas.
Relatively moist southeasterly flow will keep the seabreeze active
through at least Monday with afternoon and evening thunderstorms.
May see a decrease in convection by Tuesday and Wednesday as the
upper ridge moves south over the forecast area. Temperatures
should remain near climo through the extended.
&&
.Aviation...
[Through 18Z Friday] We expect mostly VFR conditions through the
period at all terminals, with scattered showers and thunderstorms
occasionally reducing VIS to IFR with some gusty winds and heavy
rain. Showers and thunderstorms would be most prevalent during the
18-00Z timeframe today, but may linger into the night and tomorrow
morning at ECP in particular. Some patchy fog is possible
overnight, but for now we only included MVFR visibility at a
couple sites.
&&
.Marine...
Winds over the western legs will continue to be slightly enhanced
through early Friday before the gradient begins to weaken.
Generally light southeasterly flow is expected through the
weekend. By early next week, high pressure is forecast to build
down the eastern seaboard, generating slightly stronger
southeasterly flow.
&&
.Fire Weather...
No fire weather concerns are anticipated through the middle of the
upcoming work week.
&&
.Hydrology...
Very heavy rainfall is likely in the western part of our forecast
area, particularly in the vicinity of Walton County in the Florida
Panhandle. Some areas just SSE of De Funiak Springs have likely
received 5-7" of rain already, with average amounts over the rest
of the county 1-3". This should be enough to cause rises on the
Shoal River near Mossy Head - possibly to flood stage - as well as
on the Choctawhatchee River. If thunderstorms can continue to move
over parts of the Choctawhatchee River basin through the
afternoon and evening, some minor flooding along that river will
become more likely. Smaller streams and creeks in the western
Florida Panhandle, as well as ponds, may see some more noticeable
rises in areas with heavy rainfall.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 69 87 67 90 70 / 30 60 30 50 30
Panama City 73 82 70 87 73 / 50 50 30 50 20
Dothan 68 86 68 92 70 / 40 60 40 50 30
Albany 69 89 68 91 70 / 30 50 40 50 30
Valdosta 67 88 67 90 69 / 40 60 40 50 30
Cross City 67 85 66 89 69 / 40 50 20 50 20
Apalachicola 73 82 70 86 73 / 50 50 20 50 20
&&
.TAE Watches/Warnings/Advisories...
FL...Flash Flood Watch through Friday evening for Central Walton-
Coastal Bay-Holmes-Inland Bay-Inland Walton-South Walton-
Washington.
High Rip Current Risk until Midnight CDT tonight for Coastal Bay-
South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...LAMERS
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...LAMERS
MARINE...CAMP
FIRE WEATHER...LAMERS
HYDROLOGY...LAMERSIn the hours before
Local storm report, May 29, 12:10 PM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1210 PM EDT THU MAY 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HEAVY RAIN 2 SW EUCHEEANNA 30.63N 86.07W
05/29/2014 M6.00 INCH WALTON FL TRAINED SPOTTER
6 INCHES OF RAIN SO FAR THIS MORNING. MANY SMALLER
STREAMS AND CREEKS OUT OF THEIR BANKS. SOME WATER ON A
FEW LOCAL ROADS.
&&
08-LAMERSNearby
Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.